MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516700
Medical Device Problem Codes Positioning Failure (1158); Use of Device Problem (1670); Activation, Positioning or Separation Problem (2906); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The complainant indicated that the device was disposed and will not be returned for evaluation; therefore, a failure analysis of the complaint device could not be completed.If any further relevant information is identified, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on november 17, 2020 that a wallflex esophageal fully covered stent was to be implanted to treat an esophageal perforation during an esophagogastroduodenoscopy (egd) with stent placement procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement.According to the complainant, during the procedure, as the stent was initially being deployed, the white cone-shaped tip detached from the delivery system.The tip was still over the wire.An egd scope was advanced and a rescue forceps was used to retrieve the tip and the wire out of the patient.The procedure was not completed as another stent was unavailable.There were no patient complications reported as a result of this event.Note: according to the complainant, the stent was used for esophageal perforation.However, per wallflex esophageal fully covered stent instructions for use (ifu), the stent is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors, and occlusion of concurrent esophageal fistula.The device is not indicated to treat an esophageal perforation.A photo was provided by the complainant post procedure, and it showed that the stent was partially deployed on the delivery system and the tip was detached from the rest of the delivery system.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that a wallflex esophageal fully covered stent was to be implanted to treat an esophageal perforation during an esophagogastroduodenoscopy (egd) with stent placement procedure performed on (b)(6) 2020.Reportedly, the patient's anatomy was not tortuous and was not dilated prior to stent placement.According to the complainant, during the procedure, as the stent was initially being deployed, the white cone-shaped tip detached from the delivery system.The tip was still over the wire.An egd scope was advanced and a rescue forceps was used to retrieve the tip and the wire out of the patient.The procedure was not completed as another stent was unavailable.There were no patient complications reported as a result of this event.Note: according to the complainant, the stent was used for esophageal perforation.However, per wallflex esophageal fully covered stent instructions for use (ifu), the stent is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors, and occlusion of concurrent esophageal fistula.The device is not indicated to treat an esophageal perforation.A photo was provided by the complainant post procedure, and it showed that the stent was partially deployed on the delivery system and the tip was detached from the rest of the delivery system.
 
Additional Manufacturer Narrative
Block h6: problem code 2907 captures the reportable event of tip detached.Block h10: the wallflex esophageal stent was not returned; however, per media inspection of the photo provided by the complainant, the stent was partially deployed, the inner sheath and the tip of the delivery system were detached.A labeling review was performed, and from the information available, this device was used in a manner inconsistent with the instructions for use (ifu).According to the complainant, the stent was used for esophageal perforation.However, per wallflex esophageal fully covered stent instructions for use, the stent is indicated for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/ or extrinsic malignant tumors, and occlusion of concurrent esophageal fistula.Taking all available information into consideration, the investigation concluded that the reported events were likely due to factors encountered during the procedure.It may be the techiques used by the user, the interaction of the device with the scope, and/ or the patient anatomy ( esophageal perforation), limited the performance of the device and contributed to the reported events of stent partially deployed, tip detached and the observed failure of inner sheath detached per media inspection.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10983095
Report Number3005099803-2020-05898
Device Sequence Number3234442
Product Code ESW
UDI-Device Identifier08714729778035
UDI-Public08714729778035
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/21/2022
Device Model NumberM00516700
Device Catalogue Number1670
Device Lot Number0026221911
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/17/2020
Supplement Date Received by Manufacturer12/04/2020
Initial Report FDA Received Date12/10/2020
Supplement Report FDA Received Date12/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;